Patch testing – a valuable tool for investigating non-immediate cutaneous adverse drug reactions to antibiotics

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Antibiotics are among the most frequent causes of cutaneous adverse drug reactions (CADR); patch testing may be an important tool in their evaluation and management. We assessed the role of patch testing as a diagnostic tool in non-immediate CADR to antibiotics, and evaluated cross-reactivity among them.

Methods

We reviewed data from all patients with non-immediate CADR attributed to antibiotics, which were patch tested between 2000 and 2014 at our dermatology department.

Results

Patch tests were performed in 260 patients, and showed overall reactivity to antibiotics of 21.5%, especially in the context of drug reactions with eosinophilia and systemic symptoms (DRESS) (31.6%), maculopapular exanthema (MPE) (21.8%), Stevens–Johnson syndrome/toxic epidermal necrolysis (20%) and acute generalized exanthematous pustulosis (AGEP) (18.1%). Patch test reactivity was higher for amoxicillin, mainly in DRESS (44.4%) and MPE (25.6%), and dicloxacillin (50% in AGEP and 37.5% in MPE). Reactivity to clindamycin occurred, especially in the setting of MPE (23.2%). In AGEP and DRESS, patch tests were useful in detecting reactivity to quinolones (50–100%). Overall reactivity was lower for vancomycin (9.1%), co-trimoxazole (8.6%), macrolides (4.8%) and cephalosporins (4.4%). Positive patch tests for more than one antibiotic occurred in 29/56 cases (51.8%), mostly explained by cross-reactions. Twenty of 24 cases reacted to both amoxicillin and ampicillin. All five cases reacting to ciprofloxacin cross-reacted with other quinolones.

Conclusion

Although oral rechallenge is considered the gold standard for confirming drug imputability in CADR, patch testing could be suggested as a first choice in the study of non-immediate reactions, since it is a safe and valuable procedure.

Related Topics

    loading  Loading Related Articles